Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2017, 3:24 AM CST for Clay County, Coosa County, Tallapoosa County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2017, 3:24 AM CST (09:24 UTC)
- Expired
- Mar 10, 2017, 4:15 AM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, AL, Coosa County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 50 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS54 KBMX 100924
SVRBMX
ALC027-037-123-101015-
/O.NEW.KBMX.SV.W.0056.170310T0924Z-170310T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
324 AM CST FRI MAR 10 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Tallapoosa County in east central Alabama...
Coosa County in east central Alabama...
Southern Clay County in east central Alabama...
* Until 415 AM CST
* At 324 AM CST, severe thunderstorms were located along a line
extending from near Lake Wedowee to Strickland Crossroads, moving
south at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alexander City, Dadeville, Lineville, Ashland, Goodwater, Camp
Hill, Rockford, Kellyton, Equality, Stewartville, Weogufka,
Jacksons' Gap, New Site, Goldville, Bradford, Bentleyville,
Strickland Crossroads, Hatchet, Hillabee Creek and Western Lake
Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3272 8589 3274 8588 3275 8588 3275 8595
3277 8596 3277 8597 3275 8597 3275 8630
3310 8645 3310 8618 3320 8617 3319 8612
3321 8612 3333 8565 3331 8564 3329 8565
3311 8565 3311 8559 3279 8559
TIME...MOT...LOC 0924Z 341DEG 38KT 3327 8566 3308 8640
HAIL...<.75IN
WIND...60MPH
$$
32/Davis2 follow-up statements
236
WWUS54 KBMX 100947
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
347 AM CST FRI MAR 10 2017
ALC027-100957-
/O.CAN.KBMX.SV.W.0056.000000T0000Z-170310T1015Z/
Clay AL-
347 AM CST FRI MAR 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3272 8589 3274 8588 3275 8588 3275 8595
3277 8596 3277 8597 3275 8597 3275 8630
3306 8642 3310 8618 3309 8598 3309 8592
3311 8559 3279 8559
TIME...MOT...LOC 0947Z 341DEG 38KT 3306 8557 3287 8631
$$
ALC037-123-101015-
/O.CON.KBMX.SV.W.0056.000000T0000Z-170310T1015Z/
Tallapoosa AL-Coosa AL-
347 AM CST FRI MAR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CST
FOR TALLAPOOSA AND COOSA COUNTIES...
At 347 AM CST, severe thunderstorms were located along a line
extending from near Sparkling Springs to near Lyle, moving south at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alexander City, Dadeville, Goodwater, Camp Hill, Rockford, Kellyton,
Weogufka, Equality, Stewartville, Jacksons' Gap, New Site, Goldville,
Hanover, Lyle, Pentonville, Bradford, Cottage Grove, Bentleyville,
Strickland Crossroads and Moriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3272 8589 3274 8588 3275 8588 3275 8595
3277 8596 3277 8597 3275 8597 3275 8630
3306 8642 3310 8618 3309 8598 3309 8592
3311 8559 3279 8559
TIME...MOT...LOC 0947Z 341DEG 38KT 3306 8557 3287 8631
HAIL...<.75IN
WIND...60MPH
$$
32/Davis531
WWUS54 KBMX 101003
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
403 AM CST FRI MAR 10 2017
ALC037-101013-
/O.CAN.KBMX.SV.W.0056.000000T0000Z-170310T1015Z/
Coosa AL-
403 AM CST FRI MAR 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR COOSA COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3272 8589 3274 8588 3275 8588 3275 8595
3277 8596 3277 8597 3275 8597 3275 8601
3280 8600 3282 8601 3287 8585 3292 8559
3279 8559
TIME...MOT...LOC 1003Z 341DEG 38KT 3291 8551 3272 8625
$$
ALC123-101015-
/O.CON.KBMX.SV.W.0056.000000T0000Z-170310T1015Z/
Tallapoosa AL-
403 AM CST FRI MAR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CST
FOR CENTRAL TALLAPOOSA COUNTY...
At 403 AM CST, severe thunderstorms were located along a line
extending from near Ridge Grove to near Speed, moving south at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dadeville, Camp Hill, Jacksons' Gap, Eastern Lake Martin, Western
Lake Martin, Still Waters Resort, Northern Lake Martin, Dare Park,
Susannah Crossing and Maxwell Gunter Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3272 8589 3274 8588 3275 8588 3275 8595
3277 8596 3277 8597 3275 8597 3275 8601
3280 8600 3282 8601 3287 8585 3292 8559
3279 8559
TIME...MOT...LOC 1003Z 341DEG 38KT 3291 8551 3272 8625
HAIL...<.75IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 12:04 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 10, 12:04 AM CST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1204 AM CST Fri Mar 10 2017 .UPDATE... For 06Z Aviation. && .DISCUSSION... We're tracking a line of storms moving through Western Tennessee this evening. This line will track southeastward and move through the Central AL region through the overnight hours tonight. General timing is expected to be after midnight for our northwestern counties, reaching the Birmingham Metro around 2-4am. The severe threat is expected to be confined to the northern half of Central AL (mainly north of I-20 corridor). In this area, the low level jet has increased the low-level shear values just enough to support organized updrafts in the storms as the the front makes its way through. Much of the instability remains elevated, which will limit any tornado threat, but will support damaging winds and hail. South of the I-20 corridor, the shear is more unidirectional and 0-6km bulk shear does not support as organized of updrafts. The question will be just how far south the better environment stretches. For now, keeping the I-20 corridor as a rough delineation, but it could extend a little south of that line. The further south you go, elevated instability is still present, so would expect some sub-severe thunderstorms still possible from 4am to 7am. By 7-8am, the front is expected to exit Central AL, ending the rain/storm chances. 25/Owen && .AVIATION... 06Z TAF Discussion. All sites start off VFR, but there will be tsra and lower ceilings moving into Central Alabama from northwest to southeast. I have this activity moving near the northern sites by around 09z and sticking around through around 12z. Ceilings should drop into the neighborhood of 012 during this time. This convective activity is well ahead of a cold front and winds will not swing around to the north until around 17-18z. The southern sites will see ceilings drop to MVFR around 10z. Thunder is not as confident south, so have vcsh from 11-17z time frame. This will have to be watched as the activity drops southward overnight. Ceilings improve just after 18z as the front moves by. 75 && .FIRE WEATHER... A moistening will continue this afternoon into tonight with a line of showers and storms expected to affect much of the area. A second system will bring widespread rainfall to the area Saturday night and Sunday morning. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 66 35 60 38 / 90 10 0 20 90 Anniston 57 69 38 63 39 / 90 20 0 20 90 Birmingham 62 68 38 61 38 / 90 20 0 30 90 Tuscaloosa 61 72 40 65 40 / 90 20 0 30 80 Calera 59 70 40 64 40 / 90 30 0 30 90 Auburn 56 73 42 66 46 / 40 40 0 10 90 Montgomery 59 77 44 70 46 / 30 40 0 20 90 Troy 60 77 44 71 50 / 30 50 0 10 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 9, 7:31 PM CST, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 731 PM CST Thu Mar 9 2017 ALZ011>015-017>050-110445- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 731 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. There is a risk of severe thunderstorms tonight across north central Alabama, mainly near and north of a line from Aliceville to Alabaster to Wedowee. Isolated storms are possible through midnight. Then coverage increases midnight through 4 am north. A few of the strongest storms may produce damaging winds up to 60 MPH and hail up to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Spring Freeze program has begun. Temperatures will be close or just below freezing briefly both Monday and Tuesday mornings across the far northern row of counties. Higher confidence that most of the area will be below freezing Wednesday morning and a Freeze Watch may be necessary the closer we get. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be tonight.
In the hours before
Local storm report, Mar 10, 2:34 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 AM CST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 3 SW TESSNER 34.22N 87.84W
03/10/2017 M1.00 INCH MARION AL PUBLIC
QUARTER SIZED HAIL SOUTH OF HACKLEBURG AT
AROUND 12:10AM. .
&&
NOLocal storm report, Mar 10, 2:37 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 AM CST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND GST 1 NE BIRMINGHAM INTERNA 33.57N 86.75W
03/10/2017 M56 MPH JEFFERSON AL ASOS
WIND GUST OF 49KTS (56MPH) MEASURED AT
BIRMINGHAM INTERNATIONAL AIRPORT.
&&
NOSpecial weather statement, Mar 10, 2:40 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
240 AM CST FRI MAR 10 2017
ALZ027>029-100945-
Clay AL-Talladega AL-Randolph AL-
240 AM CST FRI MAR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...RANDOLPH AND CLAY
COUNTIES UNTIL 345 AM CST...
At 240 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Muscadine to near Moody. Movement was
south at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Oxford, Talladega, Sylacauga, Roanoke, Childersburg, Lineville,
Ashland, Wedowee, Talladega Springs, Lake Wedowee, Lincoln, Vincent,
Harpersville, Munford, Wadley, Waldo, Woodland, Alpine Bay Resort,
Talladega Superspeedway and Corinth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3310 8649 3313 8646 3318 8650 3320 8646
3328 8643 3329 8636 3336 8634 3339 8638
3354 8619 3359 8622 3359 8618 3368 8613
3359 8599 3359 8580 3354 8580 3349 8586
3347 8589 3350 8535 3311 8523
TIME...MOT...LOC 0840Z 349DEG 39KT 3378 8537 3356 8649
32/DavisSpecial weather statement, Mar 10, 2:58 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
258 AM CST FRI MAR 10 2017
ALZ034-101000-
Bibb AL-
258 AM CST FRI MAR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 400 AM CST...
At 257 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Helena to near Deerlick Creek Campgrounds.
Movement was south at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Brent, Centreville, Woodstock, West Blocton, Lawley, Ashby,
Brierfield Ironworks Park, Low Gap, West Centreville, Mertz,
Talladega National Forest, Eoline, North Bibb, Randolph, Trio,
Marvel, Six Mile, Bibb County Airport, Green Pond and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3301 8732 3312 8729 3313 8720 3319 8720
3323 8715 3324 8712 3322 8712 3322 8710
3325 8708 3325 8703 3317 8703 3316 8697
3310 8697 3306 8693 3305 8688 3284 8688
3283 8731 3287 8732 3288 8742 3300 8742
TIME...MOT...LOC 0857Z 004DEG 41KT 3329 8682 3331 8739
32/DavisSpecial weather statement, Mar 10, 3:03 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
303 AM CST FRI MAR 10 2017
ALZ030-031-101000-
Greene AL-Sumter AL-
303 AM CST FRI MAR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND SUMTER COUNTIES UNTIL
400 AM CST...
At 303 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Jena to Paulette. Movement was
south at 60 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Demopolis, Livingston, Eutaw, York, Cuba, Forkland, Boligee, Union,
Gainesville, Epes, Emelle, Panola, West Greene, Thornhill, Boyd,
Knoxville, Coatopa, Kinterbish, Walden Quarters and The University Of
West Alabama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 8834 3304 8804 3315 8784 3302 8783
3300 8771 3276 8787 3275 8781 3271 8783
3265 8774 3262 8781 3259 8774 3252 8782
3254 8782 3243 8804 3238 8804 3231 8793
3231 8842
TIME...MOT...LOC 0903Z 001DEG 52KT 3322 8787 3299 8843
32/DavisLocal storm report, Mar 10, 3:04 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 AM CST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG PLEASANT GROVE 33.50N 86.97W
03/10/2017 JEFFERSON AL FIRE DEPT/RESCUE
PLEASANT GROVE FIRE DEPT REPORTING TREE DOWN
ON 7TH AVENUE. TIME ESTIMATED BY RADAR.
&&
NOThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:44 PM CST | Severe Thunderstorm Warning | BMX | Marion | 33 min |
| Mar 9, 7:34 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 56 min |
| Mar 9, 8:12 PM CST | Severe Thunderstorm Warning | BMX | Marion | 19 min |
| Mar 9, 8:33 PM CST | Special Weather Statement | BMX | Pickens | 42 min |
| Mar 9, 11:38 PM CST | Special Weather Statement | BMX | Marion | 37 min |
| Mar 9, 11:49 PM CST | Severe Thunderstorm Warning | BMX | Marion | 41 min |
| Mar 10, 12:07 AM CST | Severe Thunderstorm Warning | BMX | Marion | 31 min |
| Mar 10, 12:18 AM CST | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Mar 10, 1:12 AM CST | Special Weather Statement | BMX | Blount | 63 min |
| Mar 10, 1:14 AM CST | Special Weather Statement | BMX | Cherokee | 61 min |
| Mar 10, 1:16 AM CST | Special Weather Statement | BMX | Marion, Winston | 59 min |
| Mar 10, 1:21 AM CST | Special Weather Statement | BMX | Etowah | 54 min |
| Mar 10, 1:44 AM CST | Special Weather Statement | BMX | Fayette, Lamar, Walker | 76 min |
| Mar 10, 1:53 AM CST | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 82 min |
| Mar 10, 1:59 AM CST | Special Weather Statement | BMX | Jefferson | 76 min |
| Mar 10, 2:26 AM CST | Special Weather Statement | BMX | Pickens, Tuscaloosa | 64 min |
| Mar 10, 2:36 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 54 min |
| Mar 10, 2:40 AM CST | Special Weather Statement | BMX | Clay, Randolph, Talladega | 65 min |
| Mar 10, 2:58 AM CST | Special Weather Statement | BMX | Bibb | 62 min |
| Mar 10, 3:03 AM CST | Special Weather Statement | BMX | Greene, Sumter | 57 min |
| Mar 10, 3:15 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 45 min |
| Mar 10, 3:41 AM CST | Special Weather Statement | BMX | Chambers | 64 min |
| Mar 10, 3:51 AM CST | Special Weather Statement | BMX | Autauga, Dallas, Elmore | 54 min |
| Mar 10, 4:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 28 min |
| Mar 10, 4:05 AM CST | Special Weather Statement | BMX | Lee | 40 min |
| Mar 10, 4:15 AM CST | Severe Thunderstorm Warning | BMX | Macon, Montgomery | 45 min |
| Mar 10, 4:21 AM CST | Special Weather Statement | BMX | Lowndes | 39 min |
| Mar 10, 4:34 AM CST | Special Weather Statement | BMX | Bullock, Russell | 41 min |
| Mar 10, 4:57 AM CST | Special Weather Statement | BMX | Barbour, Pike | 48 min |
| Mar 10, 3:56 PM CST | Frost Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 9 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.